Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 29, 2000
Medications: Pills for Diabetes
Question from Beaverton, Oregon, USA:
My friend is a senior citizen who has been treated for type 2 diabetes for many years. Her doctor put her on Amaryl [glimepiride, a pill for Type 2 diabetes] 5mg per day a little over a year ago. Within approximately two months, she had an episode during which she nearly swallowed her tongue. An emergency room doctor diagnosed her as having a reaction to the Amaryl and prescribed her earlier medicine. She has now lost control of the muscles in her mouth so that she has an involuntary reaction with her tongue. Whenever she places food in her mouth, her tongue tries to force it back out. Her tongue goes in and out of her mouth involuntarily at times and she slurs her speech. She has not taken Amaryl for about a year, but the problem has not gone away. Is this a common reaction to Amaryl? Is there a prescribed treatment that might help her regain control of her muscles?
No, this is not a normal reaction to the Amaryl, and I suspect that your friend did not have a reaction to the Amaryl directly, although she may have had a severe hypoglycemic “low blood sugar” episode. It could also be that she had another type of neurological event that caused a seizure. People with diabetes are two to three more likely to suffer a stroke than the general population. It sounds like she is having continued effects from this event, and I strongly encourage you to help your friend get evaluated by her physician and possibly get referred to a neurologist.